An Upper Bound of the Minimal Dispersion via Delta Covers

  • Daniel RudolfEmail author


For a point set of n elements in the d-dimensional unit cube and a class of test sets we are interested in the largest volume of a test set which does not contain any point. For all natural numbers n, d and under the assumption of the existence of a δ-cover with cardinality |Γδ| we prove that there is a point set, such that the largest volume of such a test set without any point is bounded above by \(\frac {\log \vert \varGamma _\delta \vert }{n} + \delta \). For axis-parallel boxes on the unit cube this leads to a volume of at most \(\frac {4d}{n}\log (\frac {9n}{d})\) and on the torus to \(\frac {4d}{n}\log (2n)\).



The author thanks Aicke Hinrichs, David Krieg, Erich Novak and Mario Ullrich for fruitful discussions to this topic.


  1. 1.
    Aistleitner, C., Hinrichs, A., Rudolf, D.: On the size of the largest empty box amidst a point set. Discrete Appl. Math. 230, 146–150 (2017)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Bachmayr, M., Dahmen, W., DeVore, R., Grasedyck, L.: Approximation of high-dimensional rank one tensors. Constr. Approx. 39(2), 385–395 (2014)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Beck, J., Chen, W.: Irregularities of Distribution. Cambridge Tracts in Mathematics. Cambridge University Press, Cambridge (1987)CrossRefGoogle Scholar
  4. 4.
    Blumer, A., Ehrenfeucht, A., Haussler, D., Warmuth, M.: Learnability and the Vapnik-Chervonenkis dimension. J. Assoc. Comput. Mach. 36(4), 929–965 (1989)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Dick, J., Pillichshammer, F.: Digital Nets and Sequences: Discrepancy Theory and Quasi-Monte Carlo Integration. Cambridge University Press, Cambridge (2010)CrossRefGoogle Scholar
  6. 6.
    Dick, J., Rudolf, D., Zhu, H.: Discrepancy bounds for uniformly ergodic Markov chain quasi-Monte Carlo. Ann. Appl. Probab. 26, 3178–3205 (2016)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Dumitrescu, A., Jiang, M.: On the largest empty axis-parallel box amidst n points. Algorithmica 66(2), 225–248 (2013)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Dumitrescu, A., Jiang, M.: Perfect vector sets, properly overlapping partitions, and largest empty box (2016, Preprint). Available at
  9. 9.
    Edmonds, J., Gryz, J., Liang, D., Miller, R.: Mining for empty spaces in large data sets. Theor. Comput. Sci. 296(3), 435–452 (2003)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Gnewuch, M.: Bracketing numbers for axis-parallel boxes and applications to geometric discrepancy. J. Complex. 24, 154–172 (2008)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Heinrich, S., Novak, E., Wasilkowski, G., Woźniakowski, H.: The inverse of the star-discrepancy depends linearly on the dimension. Acta Arith. 96, 279–302 (2001)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Hlawka, E.: Abschätzung von trigonometrischen Summen mittels diophantischer Approximationen. Österreich. Akad. Wiss. Math.-Naturwiss. Kl. S.-B. II 185, 43–50 (1976)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Naamad, A., Lee, D., Hsu, W.: On the maximum empty rectangle problem. Discrete Appl. Math. 8(3), 267–277 (1984)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Niederreiter, H.: A quasi-Monte Carlo method for the approximate computation of the extreme values of a function. Studies in Pure Mathematics, pp. 523–529. Birkhäuser, Basel (1983)CrossRefGoogle Scholar
  15. 15.
    Niederreiter, H.: Random Number Generation and Quasi-Monte Carlo Methods. Society for Industrial and Applied Mathematics, Philadelphia (1992)CrossRefGoogle Scholar
  16. 16.
    Novak, E.: Some results on the complexity of numerical integration. In: Cools, R., Nuyens, D. (eds.) Monte Carlo and Quasi-Monte Carlo Methods 2014, pp. 161–183. Springer, Berlin (2016)Google Scholar
  17. 17.
    Novak, E., Rudolf, D.: Tractability of the approximation of high-dimensional rank one tensors. Constr. Approx. 43(1), 1–13 (2016)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Novak, E., Woźniakowski, H.: Tractability of multivariate problems. Vol. 1: Linear information. EMS Tracts in Mathematics, vol. 6. European Mathematical Society (EMS), Zürich (2008)Google Scholar
  19. 19.
    Novak, E., Woźniakowski, H.: Tractability of multivariate problems. Vol. 2: Standard information for functionals. EMS Tracts in Mathematics, vol. 12. European Mathematical Society (EMS), Zürich (2010)Google Scholar
  20. 20.
    Novak, E., Woźniakowski, H.: Tractability of multivariate problems. Vol. 3: Standard information for operators. EMS Tracts in Mathematics, vol. 18. European Mathematical Society (EMS), Zürich (2012)Google Scholar
  21. 21.
    Rote, G., Tichy, R.: Quasi-monte carlo methods and the dispersion of point sequences. Math. Comput. 23(8–9), 9–23 (1996)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Sosnovec, J.: A note on minimal dispersion of point sets in the unit cube (2017, Preprint). Available at
  23. 23.
    Ullrich, M.: A lower bound for the dispersion on the torus. Math. Comput. Simul. 143, 186–190 (2018)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Institut für Mathematische StochastikUniversity of GoettingenGöttingenGermany

Personalised recommendations